Alert archive / Illinois / Tornado Warnings in 1999

Tornado Warning 28, NWS Lincoln, IL

June 1, 1999Cass County, Mason County, Illinois

NWS Lincoln, IL issued this tornado warning at Jun 1, 1999, 6:02 PM CDT for Cass County, Mason County, Illinois. It was in force for 58 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 1, 1999, 6:02 PM CDT (23:02 UTC)
Expired
Jun 1, 1999, 7:00 PM CDT
In force
58 min
Issued by
NWS Lincoln, IL
Area
Whole counties

Counties Cass County, IL, Mason County, IL

What was reported inside it

TimeReportWhereRemark
Jun 1, 6:10 PM CDTThunderstorm Wind 52Bath, ILAs a bow echo moved east across Mason County, numerous trees were blown down. Some of the trees caused minor structural damage. Also, a roof was lifted off of a house and an old drive-in movie screen was blown over. Five miles west of Manito, several power
Jun 1, 6:17 PM CDTTornado F1Havana, IL
Jun 1, 6:40 PM CDTHail 0.75Bath, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 4:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.0 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 1999-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 1999-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-266 J/kg
Mixed-layer LCL
953 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSPI 012302 RRA
TORSPI
ILC017-125-020000-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
602 PM CDT TUE JUN 1 1999

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* TORNADO WARNING FOR...
  CASS COUNTY IN CENTRAL ILLINOIS
  MASON COUNTY IN CENTRAL ILLINOIS

* UNTIL 700 PM CDT

* AT 600 PM CDT... LINCOLN DOPPLER RADAR INDICATED TWO TORNADOES...
  ONE TORNADO WAS 12 MILES SOUTH SOUTHWEST OF HAVANA...THE SECOND
  TORNADO WAS 10 MILES WEST OF BEARDSTOWN. BOTH TORNADOES WERE
  MOVING NORTHEAST AT 30 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  HAVANA
  BATH
  SNICARTE
  BEARDSTOWN
  BLUFF SPRINGS
  CHANDLERVILLE



IF YOU ARE IN THE PATH OF THIS STORM..v.TAKE COVER IN A BASEMENT OR
INTERIOR ROOM ON THE LOWEST FLOOR. VEHICLES AND MOBILE HOMES SHOULD
BE ABANDONED FOR A SAFER SHELTER.

PALMER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this tornado warning went out at Jun 1, 2:20 PM CDT, 3 hours 42 minutes earlier.

Area forecast discussion, Jun 1, 2:20 PM CDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
220 PM CDT TUE JUN 1 1999

SFC ANAL SHOWS CLFD FRONT ACROSS WRN MO/ERN KS WITH MAIN SFC LOW
OVER WEST CENTRAL IA.  TSRA FIRING ALONG THE FRONT IN NWRN MO AS
AIRMASS HAS DESTABILIZED DUE TO SOME CLRG.  NICE MOISTURE
CONVERGENCE ALSO NOTED THIS AREA WITH WW CURRENTLY POSTED JUST WEST
OF CWA.  ETA/NGM IN GENERAL AGREEMENT WITH MOVING SFC LOW AND ASSOC
CLD FRONT ACROSS CEN IL INTO IND/MI IN THE NEXT 24 HRS.  TSRA LOOKS
LIKE A GOOD BET ACROSS THE AREA THIS AFTN AND EVE AS VORT MAX SPINS
ACROSS NRN IL WITH PLENTY OF LOW LVL MOISTURE AND UNSTABLE AIRMASS
IN PLACE ACROSS THE AREA. WOULDNT BE SURPRISED IF WW POSTED FOR CEN IL
LATER THIS AFTN OR EVE AS CAPES APPROACH 2000 AND DWPTS REACH THE
UPR 60S TO NR 70 AS SQUALL LINE DVLPS AND MOVES EAST.

THE ONLY QUESTION TNGT IS WHEN WILL THE PCPN SHUT OFF. NICE NVA AND
DRYING MOVES INTO IL DURING THE OVERNIGHT HOURS AFTER 06Z WITH
RIDGING IN THE UPR LVLS MOVING IN FOR WED AND THUR. SO PCPN LOOKS
LIKE A ONE SHOT DEAL.  SO WILL CONT PREVIOUS CLRG TRENDS FROM
PREVIOUS ZONES.

GUID TEMPS SIMILIAR FOR THE OVRNGT HOURS BUT FAN COOLER TMRW.
PREFER THE WARMER FWC NUMBERS FOR WED HIGHS AS COOLEST AIR STAYS TO
THE NORTH OF IL.

OZFILX TO FOLLOW SHORTLY.

PRELIMINARY CCF FOR COORDINATION.

SPI TB 061/080 058/081 061 22720
PIA TB 060/079 057/080 060 22720
DEC TB 061/079 057/081 060 22620
CMI TB 061/079 058/081 061 22620
MTO TB 061/078 058/081 061 22620
LWV TB 062/079 059/082 062 22620

KETCHAM

In the hours before

Special weather statement, Jun 1, 12:26 PM CDT, 5 hours 36 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-021200-

SEVERE WEATHER OUTLOOK FOR CENTRAL AND SOUTHEAST ILLINOIS...UPDATED
NATIONAL WEATHER SERVICE LINCOLN IL
1215 AM CDT TUE JUN 1 1999

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS CENTRAL ILLINOIS...

LOW PRESSURE OVER SOUTHERN IOWA WILL SLOWLY MAKE ITS WAY EAST INTO
ILLINOIS LATER THIS AFTERNOON AND EVENING.

THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE AFTERNOON AND
EVENING HOURS AHEAD OF THE APPROACHING LOW PRESSURE AREA. THE
PRIMARY THREAT OF SEVERE WEATHER WILL BE STRONG STRAIGHT LINE WINDS.
IN ADDITION...LARGE HAIL AND HEAVY RAINFALL WILL ACCOMPANY A FEW OF
THE STRONGER THUNDERSTORMS INTO THE EVENING HOURS.  AN ISOLATED
TORNADO IS ALSO POSSIBLE.

THE THUNDERSTORM THREAT SHOULD INCREASE OVER WESTERN ILLINOIS...
ROUGHLY WEST OF A SPRINGFIELD TO PEORIA LINE...BETWEEN 3 AND 4 PM
WITH AREAS FURTHER EAST SEEING THE THRREAT LATE THIS AFTERNOON AND
EVENING.

SPOTTER ACTIVATION MAY BE REQUIRED DURING THE AFTERNOON AND
EVENING HOURS ACROSS CENTRAL ILLINOIS.

KETCHAM

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 4:52 PM CDTTornado WarningILXSchuyler23 min
Jun 1, 5:18 PM CDTTornado WarningILXSchuyler42 min
Jun 1, 5:27 PM CDTTornado WarningILXFulton63 min
Jun 1, 5:35 PM CDTTornado WarningILXKnox55 min
Jun 1, 6:16 PM CDTTornado WarningILXPeoria44 min
Jun 1, 6:41 PM CDTTornado WarningILXTazewell64 min

Nearby

Tornado Warnings in Illinois, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.